Jump to ContentJump to Main Navigation
Show Summary Details

The B.E. Journal of Economic Analysis & Policy

Editor-in-Chief: Jürges, Hendrik / Ludwig, Sandra

Ed. by Auriol , Emmanuelle / Brunner, Johann / Fleck, Robert / Mendola, Mariapia / Requate, Till / Schirle, Tammy / de Vries, Frans / Zulehner, Christine

4 Issues per year


IMPACT FACTOR 2015: 0.250
5-year IMPACT FACTOR: 0.825

SCImago Journal Rank (SJR) 2015: 0.501
Source Normalized Impact per Paper (SNIP) 2015: 0.418
Impact per Publication (IPP) 2015: 0.455

Online
ISSN
1935-1682
See all formats and pricing
Volume 11, Issue 1 (May 2011)

Issues

Volume 6 (2006)

Volume 4 (2004)

Volume 2 (2002)

Volume 1 (2001)

A Tail-Payoff Puzzle in Dynamic Pollution Control

Antti Iho
  • 1MTT Agrifood Research Finland,
/ Mitri Kitti
  • 2Aalto University School of Economics,
Published Online: 2011-05-25 | DOI: https://doi.org/10.2202/1935-1682.2752

Abstract

We analyze dynamic models with negative externalities occurring from production capital and input use. We uncover a puzzle related to such models: evaluated with a social welfare function, the steady-state outcome of a socially optimal policy, and thus the tail of the corresponding payoff sequence, may yield a smaller social payoff than a market outcome. The main questions we address are under what conditions this phenomenon arises and how general it is. We show that there are always Pareto-optimal policies which lead to the puzzle when the discount rate is fixed. In addition to discounting, the driving force of our results is that the periodic pollution and profits are linked to production capital. We demonstrate the puzzle with a model for controlling phosphorus losses from crop production. We argue that the puzzle should be taken into account in the policy analysis of dynamic problems, including negative externalities.

Keywords: dynamics of pollution control; phosphorus runoff; policy analysis; social welfare; steady state; tail payoff

About the article

Published Online: 2011-05-25


Citation Information: The B.E. Journal of Economic Analysis & Policy, ISSN (Online) 1935-1682, DOI: https://doi.org/10.2202/1935-1682.2752. Export Citation

Comments (0)

Please log in or register to comment.
Log in